Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 32, NWS Newport/Morehead City, NC

November 24, 2018Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Nov 24, 2018, 2:37 PM EST for Carteret County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 24, 2018, 2:37 PM EST (19:37 UTC)
Expired
Nov 24, 2018, 3:15 PM EST
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 23 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 2:40 PM ESTTORNADO1 Nnw Crab Point Villag, NCA NWS STORM SURVEY CONFIRMS AN EF0 TORNADO ALONG MILL CREEK ROAD. MAXIMUM ESTIMATED WINDS WERE 65 MPH. THE DURATION WAS 1 MINUTE, WITH A MAXIMUM PATH WIDTH OF 40 YARDS AND A PATH LENGTH OF 0.50 MILES. THE DAMAGE PATH STARTED JUST EAST OF WJ JONES LANE ALONG MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WFUS52 KMHX 241937
TORMHX
NCC031-242015-
/O.NEW.KMHX.TO.W.0032.181124T1937Z-181124T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
237 PM EST SAT NOV 24 2018

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Central Carteret County in eastern North Carolina...

* Until 315 PM EST.
    
* At 236 PM EST, a severe thunderstorm capable of producing a tornado
  was located over Michael J Smith Airport, or over Morehead City,
  moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Michael J Smith Airport.
  Harkers Island.
  Straits around.
  North River, Marshallberg and Bettie.
  Smyrna and Otway.
  Williston.
  Open Grounds Farm.
  Davis and Stacy.

Other locations impacted by this tornadic thunderstorm include Crab
Point Village and Gloucester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3473 7679 3495 7663 3484 7636 3469 7658
TIME...MOT...LOC 1936Z 220DEG 17KT 3473 7669 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

TL
2 follow-up statements
462 
WWUS52 KMHX 241950
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
250 PM EST SAT NOV 24 2018

NCC031-242015-
/O.CON.KMHX.TO.W.0032.000000T0000Z-181124T2015Z/
Carteret NC-
250 PM EST SAT NOV 24 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EST FOR CENTRAL
CARTERET COUNTY...
    
At 249 PM EST, a severe thunderstorm capable of producing a tornado
was located over North River, or 8 miles northeast of Morehead City,
moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
North River, Otway, Open Grounds Farm and Bettie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

&&

LAT...LON 3482 7673 3495 7663 3486 7641 3475 7657
TIME...MOT...LOC 1949Z 215DEG 19KT 3482 7663 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TL
393 
WWUS52 KMHX 242011
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
311 PM EST SAT NOV 24 2018

NCC031-242018-
/O.EXP.KMHX.TO.W.0032.000000T0000Z-181124T2015Z/
Carteret NC-
311 PM EST SAT NOV 24 2018

...THE TORNADO WARNING FOR CENTRAL CARTERET COUNTY WILL EXPIRE AT 315
PM EST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3482 7673 3495 7663 3486 7641 3475 7657
TIME...MOT...LOC 2008Z 220DEG 17KT 3489 7656 

$$

TL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Nov 24, 1:05 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 24, 1:05 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
105 PM EST Sat Nov 24 2018

.SYNOPSIS...
Low pressure will move northeast through the eastern Carolinas
today. High pressure will pass through the state Sunday,
followed by a cold front Monday. High pressure will gradually
build into the region Tuesday through Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 am Sat...Zones still look good. No changes made.

A negatively tilted upper trough stretches from the northern
Midwest to the Southeast while surface high pressure centered
just off the Mid-Atlantic coast ridges into the region with a
coastal trough pushing inland from the coast. The surface high
will weaken across the area with the coastal trough moving
westward into the coastal plain this morning, then a deepening
area of low pressure will lift along the trough this afternoon.
Will see showers increase in coverage through the early to mid
morning hours as moisture and isentropic lift increases across
the region, then a period of moderate to heavy showers are
expected this afternoon as strong forcing moves into the area
with the upper trough. Strong shear will be present across the
area but instability will be limited except just along the coast
where we could see a few thunderstorms develop this afternoon,
mainly from Carteret County to Hatteras Island. Overall the
severe threat will remain low but cannot rule out a few strong
wind gusts from thunderstorms along the coast. We could also see
a few waterspouts across the offshore waters but they are
expected to weaken as they approach the coast but cannot
completely rule out a brief spin up moving onshore. Rainfall
amounts around an inch to inch and a half still expected with
highest amounts along the coast. Temps have already reached
their minimums and have been slowly rising over the past few
hours, especially along the coast east of the coastal trough
where temps have climbed into the lower 60s. Highs expected in
the lower 60s well inland and northern OBX to mid 60s elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 3 AM Saturday...The upper trough and surface low pressure
area will push east of the area this evening with clearing
skies. Guidance is mixed whether low clouds and fog will
redevelop late tonight with the surface layer remaining nearly
saturated. The NAM is most bullish with the fog with the GFS, EC
and CMC less so. Lows expected in the low to mid 40s inland
upper 40s/lower 50s along the coast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 230 AM Sat...Quiet weather Sunday as high pres builds
across. Some threat of low clouds early shld give way to PC to
msunny skies and mild temps with zonal flow aloft. Highs
expected to be mainly in the low/mid 60s.

Sunday night through Monday...A strong upper level low will move
well to our north late Sunday night and Monday dragging a cold
front quickly across the region on Monday. This continues to be
a rather moisture starved system with forecast QPF totals
mainly one-tenth of an inch or less. Will have mainly slight chc
pops late Sunday night then chc Mon with precip moving off the
coast later in the day. Limited caa til late with mild highs
mid/upr 60s.

Monday Night through Friday...Big upr low will slowly pass to
the N thru mid/late week. Will see ocnl short waves rotate thru
but moisture is limited and not expecting any precip.
Thicknesses drop and expect well below normal temps with highs
mainly upr 40s to lower 50s and lows in the upr 20s to mid 30s
inland and upr 30s to lower 40s beaches. Temps may moderate a
bit Fri as hgts begin to rise with some upr 50s poss S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 105 PM...Very much a mixed bag of conditions this
afternoon as low pressure lifts over Cape Fear. Some breaks in
an otherwise BKN/OVC cloud deck has resulted in VFR at PGV,
although this is not expected to last. All other sites are MVFR
or lower with SHRA. Not anticipating widespread IFR but periods
of such conditions are likely with any heavier rainfall.

ESE/SE winds will veer to S to SW later today and then mainly W
this evening as the low lifts northeast. Still expecting a
clearing trend tonight immediately behind the low. The NAM
continues to be aggressive in the development of low stratus/fog
later tonight bringing LIFR conditions to terminals. Latest
high-res guidance is not as aggressive but do give credence to
some potential in the coastal plain. Confidence in this,
however, remains low.

Long Term /Sunday through Wednesday/...
As of 230 AM Sat...High pres will cross Sun with mainly VFR...may
have some lower cigs early. A cold front will cross Mon with
sct mainly light shra and poss brief sub VFR. Cool/dry airmass
builds in Tue and Wed with VFR expected.

&&

.MARINE...
Short Term /through Tonight/...
As of 10 am Sat...No changes to zones. A coastal trough is
pushing inland early this morning with winds veering to SE
across the waters. Winds currently around 10-25 kt with gusts up
to 30 kt and seas around 5-8 ft. Winds and seas will continue
to increase today ahead of a low pressure system that will push
across the region this afternoon. SE to S winds will increase to
15-25 kt across much of the waters this morning with a period
of gales across the central and southern coastal waters late
this morning and afternoon just ahead of the low with seas
building to 7-11 ft across the northern waters and 9-13 ft
across the central and southern waters. Winds become W to NW
around 10-20 kt this evening and overnight as the low pulls away
from the area with seas subsiding to 4-7 ft by late tonight.

Long Term /Sunday through Wednesday/...
As of 230 AM Sat...High pres will build across Sun with NW
winds 10 to 15 kts becoming light. Seas of 4 to 7 feet early
will subside to 3 to 5 ft. SW winds will increase to 10 to 15
kts Sunday night with seas in the 3 to 5 ft range. Gusty SW
winds 20 to 25 kts first part of Mon will become W late as front
crosses. These winds will build seas to 5 to 7 ft Mon. WNW
winds 15 to 25 kt Mon night diminish to 10 to 15 kt Tue. Seas
will drop to 2 to 3 ft later Tue. Looks like as short wave
crosses Tue night and Wed will see WNW winds increase to 15 to
25 kt with seas building 3 to 5 ft Wed.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for AMZ135.
     Small Craft Advisory until 6 PM EST this evening for AMZ130-
     131.
     Gale Warning until 6 PM EST this evening for AMZ152-154-156-
     158.
     Small Craft Advisory until 5 PM EST Sunday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SK/HSA
SHORT TERM...SK
LONG TERM...RF
AVIATION...RF/SK/MS
MARINE...RF/SK/HSA
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Nov 24, 10:17 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1017 AM EST Sat Nov 24 2018

NCZ029-044>047-079>081-090>094-098-242300-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Onslow-
1017 AM EST Sat Nov 24 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-242300-
Carteret-Outer Banks Dare-Outer Banks Hyde-
1017 AM EST Sat Nov 24 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

A few thunderstorms will be possible along the coast this afternoon.
Stronger storms may produce strong wind gusts or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 24, 1:00 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
100 PM EST SAT NOV 24 2018

NCZ098-241900-
Onslow-
100 PM EST SAT NOV 24 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTIES...

At 1258 PM EST, a strong thunderstorm was located over Topsail Beach,
or near Surf City, moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Pumpkin Center,
Piney Green, Camp Lejeune Center, Swansboro, Hubert, Folkstone,
Silverdale, Midway Park, Verona, Dixon, Hammocks Beach, Onslow Beach,
Sneads Ferry, Hammocks Beach State Park, Sea View Pier, Cedar Point
and Holly Ridge.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3445 7753 3447 7755 3447 7757 3462 7764
      3487 7722 3484 7720 3482 7718 3481 7720
      3478 7717 3475 7711 3474 7712 3472 7710
      3471 7708 3468 7710 3469 7706 3467 7704
      3465 7709 3464 7710 3444 7749
TIME...MOT...LOC 1758Z 221DEG 28KT 3435 7759

31

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:00 PM ESTGale WarningMHX23 hr
Nov 24, 2:57 AM ESTCoastal Flood AdvisoryMHX6 hr
Nov 24, 12:42 PM ESTSpecial Marine WarningMHX63 min
Nov 24, 1:00 PM ESTSpecial Weather StatementMHXOnslow60 min
Nov 24, 1:36 PM ESTSevere Thunderstorm WarningMHXCarteret, Craven54 min
Nov 24, 1:40 PM ESTSpecial Marine WarningMHX65 min
Nov 24, 2:22 PM ESTAreal Flood AdvisoryMHXCarteret, Craven53 min
Nov 24, 2:33 PM ESTSevere Thunderstorm WarningMHXCarteret, Craven57 min
Nov 24, 3:01 PM ESTSpecial Marine WarningMHX89 min
Nov 24, 4:24 PM ESTSpecial Marine WarningMHX96 min
Nov 24, 4:53 PM ESTTornado WarningMHXDare22 min

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.